Montana, 2011

Tornado in Montana, August 9, 2011

August 9, 2011 · NWS BYZ · 1 event in 1 county or zone

A landspout formed within the updraft of a weak cumulus cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A landspout formed within the updraft of a weak cumulus cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 9, 7:52 AM MST, 5 hours 53 minutes earlier.

Area forecast discussion, Aug 9, 7:52 AM MST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
852 AM MDT TUE AUG 9 2011

.SHORT TERM...VALID FOR TDY AND WED...

A FEW BATCHES OF WEAK DISTURBANCES ARE RIDING NORTH OF THE MAIN
JET STREAM ACROSS IDAHO AND WESTERN MONTANA THROUGH OUR FORECAST
AREA TODAY. SO AS ONE EXITS THE EAST AT MIDDAY WE WILL SEE
CONVECTION POP UP AGAIN IN THE WEST AND SOUTH. FOR THE UPDATE THIS
MORNING HAVE INCREASED POPS OVER PORTIONS OF OUR FORECAST AREA
SUCH AS ROSEBUD AND POWDER RIVER COUNTIES BASED ON RADAR TRENDS.
ALSO INCREASED CLOUD COVER. TEMPS WILL BE A BIT TRICKY TODAY AS
CLOUD COVER MAY PREVENT US FROM REACHING OUR POTENTIAL...BUT WILL
NOT MAKE ANY ADJUSTMENTS TO GOING FORECAST AS I ANTICIPATE A BRIEF
PERIOD OF SUNSHINE NOW AND THEN FOR MOST AREAS WHICH SHOULD BE
ENOUGH TO GET NEAR THE FORECAST HIGHS. BT

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

THURSDAY WAVE AND ASSOCIATED COLD FRONT WILL BRING NEXT CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE REGION. SOME MODEL DIFFERENCES
HERE... WITH THE NAM STRONGER THAN THE GFS AND ECMWF...SO WILL
KEEP POPS SOMEWHAT COMPROMISED AND HIGHEST IN OUR EAST. CAPES/
SHEAR AND HIGHER MOISTURE NEAR SFC TROF IN OUR EAST MAY SUPPORT
SOME STRONG TO SEVERE STORMS NEAR THE DAKOTAS BORDER. THIS MATCHES
WITH SPC DAY 3 RISK. SYSTEM WILL EXIT TO THE EAST THURSDAY NIGHT.

CURRENT MODEL TRENDS SUGGEST NORTHWEST FLOW MOISTURE MAY BE
CONFINED TO NORTHEAST MONTANA AND NORTH DAKOTA ON FRIDAY...SO HAVE
REMOVED ANY CHANCE OF SHOWERS IN OUR NORTHEAST FRIDAY/FRIDAY
NIGHT. BUILDING HEIGHTS WILL DOMINATE THE FRIDAY/SATURDAY PERIOD
AS RIDGE BUILDS OVER THE NORTHERN ROCKIES...SO PRETTY GOOD
CONFIDENCE IN A DRY FORECAST ESPECIALLY IN WEST/CENTRAL PARTS.
WITH THERMAL RIDGE TO OUR WEST WARMEST TEMPS WILL LIKELY BE IN OUR
WEST AND HAVE RAISED EXPECTED TEMPS A FEW DEGREES OVER TOWARD
LIVINGSTON AND OUR WESTERN MOUNTAINS. THESE WILL ALSO BE DRY DAYS
WITH LOW DEW POINTS AND AFTERNOON HUMIDITIES IN THE TEENS.

SUNDAY LOOKS LIKE THE HOTTEST DAY IN THE EXTENDED WITH CONTINUED
SURGE OF GREAT BASIN AIR...AND SHOULD SEE HIGHS INTO THE 90S MOST
AREAS. WE WILL ALSO BEGIN TO TAP INTO MONSOONAL MOISTURE SO ONSET
OF ISOLATED POPS FOR WHAT SHOULD BE HIGH-BASED CONVECTION OVER OUR
MOUNTAINS AND FOOTHILLS SEEMS VERY REASONABLE.

PACIFIC TROUGH BEGINS TO WORK INLAND MONDAY RESULTING IN HEIGHT
FALLS OVER OUR AREA ALONG WITH INCREASED CHANCES OF CONVECTION.
SURGE OF HIGH PLAINS MOISTURE ALONG WITH THAT OF MONSOONAL ORIGIN
WILL PUMP UP PRECIPITABLE WATERS IN OUR EAST...SO AS IT LOOKS NOW
SOME STRONGER STORMS COULD AGAIN BE POSSIBLE ESPECIALLY TOWARD THE
DAKOTAS BORDER MONDAY AND MONDAY NIGHT. TEMPS SHOULD BEGIN TO
MODERATE WITH TREND TOWARD PACIFIC FLOW EARLY NEXT WEEK.

JKL

&&

.AVIATION...

A SERIES OF DISTURBANCES MOVING WEST TO EAST ACROSS THE REGION
WILL GENERATE SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THE BEST
POTENTIAL FOR THUNDERSTORMS WILL BE FROM EARLY THIS AFTERNOON
THROUGH THIS EVENING...ALONG AND WEST OF A FORSYTH TO KSHR LINE.
LOCALIZED MVFR ARE POSSIBLE IN HEAVIER SHOWERS AND
THUNDERSTORMS...BUT FLIGHT CONDITIONS WILL REMAIN VFR OTHERWISE.
PERIODS OF MOUNTAIN OBSCURATIONS ARE POSSIBLE THROUGHOUT THE DAY.
STC

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 080 057/086 059/083 056/083 058/090 060/093 062/089
    3/T 22/T    43/T    20/U    00/U    01/U    12/T
LVM 079 046/083 048/079 045/085 046/091 050/091 051/085
    3/T 33/T    42/T    20/U    00/U    01/U    12/T
HDN 084 056/089 059/086 054/087 056/092 058/096 061/092
    3/T 32/T    33/T    21/U    00/U    01/U    12/T
MLS 081 059/087 062/085 059/084 059/089 061/093 063/091
    2/T 22/T    34/T    31/U    11/U    11/U    22/T
4BQ 081 057/086 059/085 055/083 056/088 059/092 062/091
    4/T 32/T    24/T    21/U    11/U    11/U    22/T
BHK 082 056/086 058/084 057/081 056/086 059/089 062/088
    2/T 22/T    35/T    41/B    11/U    11/U    22/T
SHR 078 052/084 054/084 049/082 053/090 056/093 059/090
    4/T 42/T    23/T    20/U    00/U    02/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS

In the hours before

Special weather statement, Aug 9, 11:38 AM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1238 PM MDT TUE AUG 9 2011

WYZ098-099-091945-
NORTHEAST BIG HORN MOUNTAINS WY-SHERIDAN FOOTHILLS WY-
1238 PM MDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 145
PM MDT...

AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED THUNDERSTORMS OVER THE BIG HORN MOUNTAINS. THESE STORMS
ARE MOVING EAST AT 15 MPH AND ARE EXPECTED TO AFFECT THE SHERIDAN
AREA THROUGH 145 PM.

LOCALLY HEAVY RAIN MAY OCCUR WITH A FEW OF THESE STORMS...AND
POSSIBLY SOME SMALL HAIL AND WIND GUSTS TO 40 MPH...ALONG WITH
DANGEROUS LIGHTNING.

OTHER AREAS AFFECTED BY THESE STORMS INCLUDE...BANNER...WYARNO...
CLEARMONT...LEITER AND ARVADA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4494 10612 4458 10612 4459 10734 4492 10754
TIME...MOT...LOC 1835Z 267DEG 14KT 4473 10698

The radar

The Billings radar (KBLX), 164 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Park

When
August 9, 1:45 PM MST
Where
Park County, 2.82 mi NW of Wilsall
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
46.030, -110.710

A weak landspout was reported 3 miles northwest of Wilsall.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyThe tornado archive for Montana, 2011Warnings in Montana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331509.